Case Report, Clin Oncol Case Rep Vol: 4 Issue: 8
Combination Therapy with Nivolumab and Ipilimumab makes Asymptomatic Primary Biliary Cholangitis Symptomatic: A Case Report
Kanako Terakawa1*, Naoki Sawa1,2, Keita Inui1, Yuki Oba1, Hiroki Mizuno1, Akinari Sekine1, Daisuke Ikuma1, Masayuki Yamanouchi1, Eiko Hasegawa1, Tatsuya Suwabe1, Junichi Hoshino1,2, Yuji Miura3, Kei Kono4, Keiichi Kinowaki4, Takeshi Fujii4, Yutaka Takazawa4, and Yoshifumi Ubara1,2
*Corresponding Author :
Nephrology Center and Department of Rheumatology
Toranomon Hospital, Tokyo, Japan E-mail: [email protected]
Received: July 14, 2021 Accepted: August 20, 2021 Published: August 27, 2021
Citation: Terakawa K, Sawa N, Inui K, Oba Y, Mizuno H, et al. (2021) Combination Therapy with Nivolumab and Ipilimumab makes Asymptomatic Primary Biliary Cholangitis Symptomatic: A Case Report. Clin Oncol Case Rep 4:8.
We report on a 78-year-old woman who presented with liver damage after receiving immune checkpoints inhibitors (ICIs). At age 55 years, the patient was diagnosed with limited cutaneous systemic sclerosis; tests for antinuclear factor and antimitochondrial M2 antibody were positive, but liver enzymes were normal and the patient was asymptomatic. At age 62 years, a renal mass was detected, and surgical nephrectomy showed renal cell carcinoma (RCC). At age 76 years, metastasis of RCC to the lungs was found, and combination therapy with nivolumab and ipilimumab was started; however, after 21 days liver enzyme tests showed abnormalities. Liver biopsy showed pathological findings characteristic of primary biliary cholangitis (PBC), including periportal lymphocytic infiltration with injury of the small bile duct epithelium, and also of autoimmune hepatitis, ie, a predominance of CD8 over CD4 on immunohistochemical staining. ICIs were discontinued, and, after treatment with methylprednisolone, liver enzymes normalized. To our knowledge, this is the first report of asymptomatic PBC becoming symptomatic after treatment with ICIs.